| Model Number |
400SMTXSFT0208 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/04/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had kinked throughout its length.The embolization coil was intact with the pusher assembly and had offset coil winds near its proximal end.Conclusions: evaluation of the returned smart coil revealed offset coil winds near the proximal end of its embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encounter and damage such as offset coil winds may occur.During functional testing, the smart coil was unable to advance through the hub of a demonstration microcatheter due to the offset coil winds on the embolization coil.Further evaluation of the device revealed pusher assembly kinks.These kinks were likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-02176.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the portal vein using penumbra smart coils (smart coil) and non-penumbra microcatheter.During the procedure, while advancing a smart coil through the microcatheter, the physician experienced resistance in the middle of the microcatheter and, therefore, it was removed.The physician then advanced a new smart coil through the microcatheter; however, the same issue occurred.Therefore, the smart coil was removed.The procedure was completed using additional smart coils, other coils, and the same microcatheter.There was no report of an adverse effect to the patient.